MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 3.2MM DRILL BIT/QC/145MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 3.2MM DRILL BIT/QC/145MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Catalog Number 310.31
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/14/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: patient¿s identifier is unknown.(b)(4).Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an open reduction internal fixation (orif) surgery of the right distal femur on (b)(6) 2017 to treat a fracture.While the surgeon was drilling with a 3.2mm drill bit, the tip of the drill broke off.The fragment was retrieved.A back-up drill bit was available for surgeon to successfully complete the procedure.There was no reported delay.No harm was reported to the patient.Patient outcome was reported stable.Concomitant devices reported: drill (part # unknown, lot # unknown, quantity:1).This report is for one (1) 3.2mm drill bit/qc/145mm.(b)(4).
 
Additional Manufacturer Narrative
The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional narrative: dhr review was completed.Part number: 310.31.Synthes lot number: u263619.Supplier lot number: n/a.Release to warehouse date: 15-mar-2017, 20-mar-2017, 24-mar-2017.Expiration date: n/a.Supplier: orchid unique.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.The returned 3.2mm drill bit with quick coupling 145mm length is an instrument available for use in several systems to drill the core diameter pathway for 4.0mm locking screws and 4.5mm cortex screws.This complaint is confirmed.A portion of the distal tip of the returned drill bit has sheared off mid-flute and was not returned.Additionally, the remaining distal fluted tip deformed/twisted and bent prior to ultimately breaking.The deformation pattern suggests that the drill bit tip contacted another metallic device under power which led to the device ultimately breaking.The remaining drill bit length measured 135mm, therefore the distal fragment that sheared off would be approximately 10.0-12.0mm in length with reference to drawing overall length specification of 147.0mm +0.3/-2.0mm.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified as a result of the investigation.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.Drawing was reviewed during this investigation.No product design issues or discrepancies were observed.The diameter of the returned drill bit near location of breakage measured 3.188mm at cq which is within specification of 3.2mm -0.03mm per drawing.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.2MM DRILL BIT/QC/145MM
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7183657
Report Number2939274-2018-50166
Device Sequence Number13710356
Product Code HWE
UDI-Device Identifier10886982186478
UDI-Public(01)10886982186478(10)U263619
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number310.31
Device Lot NumberU263619
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2018
Initial Date Received by Manufacturer 12/14/2017
Supplement Date Received by Manufacturer01/12/2018
02/08/2018
Initial Report FDA Received Date01/11/2018
Supplement Report FDA Received Date01/17/2018
02/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Patient Weight64